Decision about stopping hormone replacement therapyBMJ 2010; 341 doi: https://doi.org/10.1136/bmj.c2421 (Published 07 July 2010) Cite this as: BMJ 2010;341:c2421
- Helen Roberts, senior lecturer in women’s health
- 1Department Obstetrics and Gynaecology, University of Auckland, Auckland, 1142, New Zealand
A 54 year old woman was referred by her general practitioner to discuss her ongoing use of oral hormone replacement. She started this when she was 46 years old because of night sweats. At this time she was still menstruating and has continued to have regular periods while taking hormone replacement. Her general practitioner has advised her to stop using hormones, but she is keen to continue treatment because it has completely resolved her night sweats. She asked to be referred for a second opinion. On further discussion, she had other reasons for wishing to continue using hormone replacement. She had recently asked her general practitioner to send her for a bone mineral density scan, and she brought the result with her. The report said that she had osteoporosis (t score −2.5 at the femoral neck), which she felt was another good reason to continue with the treatment. Also, despite her general practitioner having spoken with her about the risks of ongoing hormone replacement use, she had read that because she started taking it when she was younger, continuing to take it might in fact lower her risk of heart attack.
She had no relevant medical or family history and was taking no other drugs. Investigations for low bone mineral density including serum calcium, alkaline phosphatase, thyroid function, and renal function were normal. She was a non-smoker.
1 What regimen of hormone replacement is this woman using?
2 What are the risks of hormone replacement that her general practitioner would have discussed with her?
3 What would you advise her about her risk of heart attack and continuing use of hormones?
4 What would you advise her about the result of her bone density scan?
5 If she stopped the hormone replacement now when would her risk of cardiovascular disease …